SLE AND APS by b8z9wwC6

VIEWS: 1 PAGES: 2

									262

 SLE AND APS: SOMETIMES A CATASTROPHIC COMBINATION
      C. Noronha1, A. Galrinho2, A. Panarra1, M. Sousa1, M.J. Barros1,
                            M. Vaz Riscado1,
          1
              Department of Medicine II, 2Vascular Intervention Unit,
                    Curry Cabral Hospital, Lisbon, Portugal
The authors present the case of a 19 year-old Caucasian girl referred in May
1999, due to Systemic Lupus Erythematosus (SLE) based on erythematous
skin lesions, fotossensitivity, alopecia, livedo reticularis, polyarthralgias,
leucopenia and positive ANA and anti-DNAds, with a three year evolution.
Anticardiolipin (IgG) and anti-b2GP1 (IgG), in medium titers, were also
detected. No renal involvement was documented. There was a good clinical
response to Prednisolone (40 mg), hydroxichloroquine, NSAIDs and
acetylsalicilic acid, allowing gradual tapering of prednisolone to 5 mg /d. In
November 2000, she presented with left femoro-popliteal phlebothrombosis,
configuring a secondary antiphospholipid syndrome (SAPS); improvement
was seen following high-intensity oral anticoagulation and corticosteroid
increment. The echocardiogram performed then revealed mild mitral
insufficiency and verrucous vegetations, interpreted initially as Liebmann-
Sacks endocarditis. During the next 4 months, rapidly progressive hemato-
proteinuria (to nephrotic range –7,3 g/24h) and edema were noted. Active
diffuse    prolipherative     glomerulonephritis     was    diagnosed     and
immunossupression with pulses of Methylprednisolone and IV
Cyclophosphamide was begun. Concomitantly, there were signs of heart
failure and marked echocardiographic deterioration – severe mitral
insufficiency and mild tricuspid insufficiency. This case illustrates the
difficulty in management of SLE with SAPS due to multiple organ
involvement and the need for multidisciplinary approach. Particularly in this
case, despite favorable evolution, several factors were considered (timing of
cardiac valve surgery, discontinuation of immunossupression and risks of
anticoagulation) and various complications occurred (acute renal
insufficiency requiring emergency dyalisis and post-operative cardiac
tamponade). Moreover, the authors emphasize the physiopathological role
of APS in cardiac valvular lesions.

								
To top